Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 4, 2017Renville County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 4, 2017, 7:08 PM CDT for Renville County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 7:08 PM CDT (00:08 UTC)
Expired
Jul 4, 2017, 7:45 PM CDT
In force
37 min
Issued by
NWS Twin Cities, MN

County Renville County, MN

The radar

The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1981 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WWUS83 KMPX 050008
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT TUE JUL 4 2017

MNZ065-050045-
Renville-
708 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RENVILLE COUNTY...

At 708 PM CDT, a strong thunderstorm was located near North Redwood,
or near Redwood Falls, moving northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bechyn.

This includes U.S. Highway 71 between mile markers 84 and 92.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4456 9504 4461 9513 4474 9508 4464 9483
TIME...MOT...LOC 0008Z 212DEG 8KT 4462 9507 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:26 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 4, 3:26 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Tue Jul 4 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 325 PM CDT Tue Jul 4 2017

The next 36 hours will have plenty of instability for thunderstorms,
but little in the way of forcing or deep layer shear to justify a
legitimate severe weather threat. This explains why SPC has
outlooked the rest of today and tomorrow with marginal risk of
severe weather. HiRes models continue the trend of less and less
storms later this afternoon across central and eastern Minnesota, so
feel quite confident that most locations will remain dry through
sunset this evening.

A much better chance for storms comes later tonight as a weakening
cold front moves in from the Dakotas. This boundary is already
producing some convection, and HiRes models show more widespread
precip developing later tonight. For that reason increased pops
overnight. This boundary will stall out across the region on
Wednesday and will be the focus for any storms that develop
throughout the day.  Continued with a slight chance for storms
across much of the region since it is unclear where exactly this
boundary will set up, and how much low level convergence will still
exist a long it. Forecast soundings show another conditionally
unstable environment with 3000 J/Kg of MLCAPE developing during the
afternoon, but the deep layer shear remains week so any updraft that
does develop should quickly become precip-loaded and weaken. The
severe weather threat tomorrow will be short-lived pulse-severe
storms capable of some large hail and perhaps a wet microburst.
Organized severe weather is not expected.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 325 PM CDT Tue Jul 4 2017

Main concern is threat of storms late tomorrow night into
Thursday. After that, it looks like a day or so of dry weather,
followed by a rather unsettled pattern in nw flow.

Severe weather appears to be a good bet Thursday. Models are in good
agreement that a strong trough associated with northern Alberta
upper low will swing across MN/WI on Thursday. Upper wind max
appears to be around 80 knots, and winds at 850 are around 35-40
knots. Surface trough intensifies accordingly on Thursday. Given
decent speed and directional shear, throw in abundant moisture,
steep lapse rates etc, and severe weather should develop midday
Thursday.

After the storms, late Thursday night into Friday night should be
dry. For Saturday and beyond, it seems the longer range models are
in better agreement that the western ridge may stay far enough west
so that nw flow will persist across the area with frequent short
waves into early next week. The European is a little more aggressive
early next week with edging the ridge axis closer to us, but it
still has us in nw flow next Monday. The GFS flattens the ridge and
turns the flow more westerly over us in six to seven days a day more
quickly than the EC, but either way, we'll still be susceptible to
the occasional short wave in w or nw flow into early next week.
Timing of these features is not really fruitful, so have a variety
of 20-30% pops for Saturday through Tuesday. Beyond next Tuesday,
there remains a significant question as to how much the ridge will
build into our area, since models the past few days have been trying
to expand the upper high too quickly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jul 4 2017

VFR conditions and southerly winds this afternoon. There's a
chance for a stray thunderstorm, but they will be very widely
scattered so did not have confidence to include mention in the
TAFs. There is a better chance for showers and storms later this
evening and overnight as a cold front moves down from North
Dakota. A few lingering showers are possible on Wednesday, but
again they will be widely scattered.

KMSP...
Removed thunder mention this afternoon based on the current
trends and HiRes models. A better chance will be around midnight
tonight as the boundary currently located over North Dakota,
reaches east central Minnesota and brings a few showers and
thunderstorms. Could have some showers throughout the day on
Wednesday, but confidence in timing and coverage is too low to
mention in the TAFs at this time.

/OUTLOOK FOR KMSP/
Thu...Mainly VFR. -TSRA/MVFR possible. Wind SW bcmg NW at 10 kts.
Fri...VFR. Wind NW at 10G15 kts.
Sat...VFR. Wind S at 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...TDK
AVIATION...JRB
Hazardous weather outlook, Jul 4, 2:30 PM CDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
230 PM CDT Tue Jul 4 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
230 PM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to hold off until after 10 pm for most
locations. A few storms will move through from northwest to
southeast overnight and could be strong to severe and produce
heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe weather appears likely on Thursday, especially east of
I-35.

Thunderstorms are possible for Wednesday and Thursday. There is a
marginal risk of severe thunderstorms on Wednesday.

There is an enhanced risk of severe thunderstorms on Thursday in
west central Wisconsin, with a slight risk in portions of east
central and south central Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Thursday.

jrb

In the hours before

Special weather statement, Jul 4, 5:55 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT TUE JUL 4 2017

MNZ057-042330-
Kandiyohi-
555 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANDIYOHI COUNTY...

At 554 PM CDT, a strong thunderstorm was located over Spicer, or 7
miles north of Willmar, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willmar, New London, Spicer and Green Lake.

This includes U.S. Highway 71 between mile markers 127 and 136.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4515 9498 4520 9510 4531 9503 4528 9485
TIME...MOT...LOC 2254Z 206DEG 11KT 4523 9500

BORGHOFF
Local storm report, Jul 4, 6:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT TUE JUL 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             7 WNW NEW LONDON        45.33N 95.09W
07/04/2017  E1.75 INCH       KANDIYOHI          MN   COCORAHS

            HAIL BEGAN AROUND 6 PM CDT AND CONTINUES
            THROUGH REPORT TIME AT 6:20 PM. LARGEST
            STONES WERE GOLF BALL SIZED.

&&

BORGHOFF
Special weather statement, Jul 4, 7:07 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT TUE JUL 4 2017

MNZ048-049-057-050030-
Kandiyohi-Stearns-Pope-
707 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...WEST CENTRAL
STEARNS AND NORTHWESTERN KANDIYOHI COUNTIES...

At 707 PM CDT, a strong thunderstorm was located over Gilchrist, or
24 miles northwest of Willmar, moving northeast at 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brooten, Gilchrist and Sedan.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4558 9531 4556 9513 4554 9503 4535 9508
      4538 9526 4541 9526 4541 9541
TIME...MOT...LOC 0007Z 213DEG 5KT 4545 9526

BORGHOFF
Special weather statement, Jul 4, 7:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
708 PM CDT TUE JUL 4 2017

MNZ065-050045-
Renville-
708 PM CDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RENVILLE COUNTY...

At 708 PM CDT, a strong thunderstorm was located near North Redwood,
or near Redwood Falls, moving northeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bechyn.

This includes U.S. Highway 71 between mile markers 84 and 92.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4456 9504 4461 9513 4474 9508 4464 9483
TIME...MOT...LOC 0008Z 212DEG 8KT 4462 9507

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:07 PM CDTSpecial Weather StatementMPXPope23 min
Jul 4, 7:19 PM CDTSevere Thunderstorm WarningMPXRenville41 min
Jul 4, 7:32 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift43 min
Jul 4, 8:15 PM CDTSevere Thunderstorm WarningMPXChippewa45 min
Jul 4, 9:25 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright50 min
Jul 4, 9:31 PM CDTSpecial Weather StatementMPXFreeborn44 min
Jul 4, 10:05 PM CDTSevere Thunderstorm WarningMPXWright55 min
Jul 4, 11:14 PM CDTSpecial Weather StatementMPXHennepin31 min
Jul 4, 11:37 PM CDTSpecial Weather StatementMPXHennepin53 min
Jul 5, 12:05 AM CDTSpecial Weather StatementMPXMcLeod40 min
Jul 5, 12:08 AM CDTSpecial Weather StatementMPXAnoka52 min
Jul 5, 2:51 AM CDTSpecial Weather StatementMPXDouglas, Todd39 min
Jul 5, 8:17 AM CDTSpecial Weather StatementMPXMeeker43 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.